Alert archive / Washington / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Spokane, WA

July 23, 2002Asotin County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 23, 2002, 5:55 PM PDT for Asotin County, Washington. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 5:55 PM PDT (00:55 UTC)
Expired
Jul 23, 2002, 6:45 PM PDT
In force
50 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Asotin County, WA

The radar

The Pendleton radar (KPDT), 125 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 240055
FFWOTX
WAC003-240145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
555 PM PDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON

* UNTIL 645 PM PDT

* AT 555 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAIN OVER SOUTHWEST ASOTIN COUNTY...OR ABOUT 25 MILES 
SOUTHWEST  OF CLARKSTON.  THE AREA OF HEAVY RAIN WAS MOVING SLOWLY
NORTHEAST. RADAR INDICATES THAT OVER ONE INCH OF RAIN HAS FALLEN IN 
THIS AREA IN THE LAST 30 MINUTES. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.  SOME OF THE CREEKS AFFECTED 
INCLUDE SHEEP CREEK...BRUSHY CREEK...GROUSE CREEK...AND MENATCHEE CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPOKANE.

LAT...LON 4611 11745 4600 11748 4600 11707 4615 11722

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:30 PM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 2:30 PM PDT, 3 hours 25 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
ISSUED BY NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT TUE JUL 23 2002

THUNDERSTORMS HAVE DEVELOPED ON THE PERIPHERY OF THE DEFORMATION
BAND ACROSS EASTERN WASHINGTON.  THE AIR MASS STILL REMAINS DRY AND
A RED FLAG WARNING HAS BEEN ISSUED TO HIGHLIGHT THE DRY
THUNDERSTORMS.  AN UPPER LEVEL SHORTWAVE MOVING INTO WESTERN OREGON
WILL MOVE NORTHWARD AND WILL BE THE TRIGGERING MECHANISM FOR
ADDITIONAL STORMS TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN ON WEDNESDAY AS THE FORECAST AREA REMAINS UNDER A
WEAK CYCLONIC FLOW WITH A HOT AND UNSTABLE AIR MASS.  THE UPPER
LEVEL TROUGH RESPONSIBLE FOR THE CONVECTIVE ACTIVITY WILL MOVE
TOWARDS THE IDAHO BORDER WITH HIGH PRESSURE BUILDING AT THE SURFACE
ON THURSDAY.  THIS WILL RESULT IN BREEZY WINDS ALONG THE EAST SLOPES
OF THE CASCADES.  A DRIER AIR MASS IS EXPECTED ON FRIDAY WITH BREEZY
WINDS ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES.

EXTENDED (SAT-TUES)...THE FORECAST AREA WILL REMAIN IN A WEST TO
NORTHWEST FLOW ALOFT THROUGH THE 4-7 DAY PERIOD.  DESPITE A FEW WEAK
WAVES MOVING ALONG THE CANADIAN BORDER...DO NOT FORESEE ANY
PRECIPITATION.  MOISTURE AND DYNAMICS ARE LACKING WITH THESE
DISTURBANCES.  LATEST AVN/MRF HINT AT A NEGATIVE TILTED TROUGH
MOVING SOUTH OVER BRITISH COLUMBIA MONDAY AND TUESDAY.  THIS DIFFERS
FROM THE PREVIOUS RUN WHICH SHOWED A STRONGER UPPER LEVEL RIDGE.
OVERALL...TEMPERATURES SHOULD VARY LITTLE THROUGH TUESDAY.  SMITH

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 063/094/063/094/060 22100
COE 060/098/058/098/056 22000
PUW 060/092/059/092/055 32200
LWS 070/098/068/097/065 32200
CQV 060/098/058/098/056 11000
SPT 060/092/061/092/058 12100
WWP 058/094/058/093/056 23100
EAT 068/098/066/097/065 2-000
MWH 066/100/065/100/061 2-000

.OTX...RED FLAG WARNINGS FOR DRY LIGHTNING THIS AFTERNOON AND
       TONIGHT FOR WASHINGTON ZONES 38 AND 41-44 AND IDAHO ZONE 4

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:47 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield43 min

Nearby

Flash Flood Warnings in Washington, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.